Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 406, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 17, 2021, 1:23 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 1:23 PM CDT (18:23 UTC)
- Expired
- Jul 17, 2021, 1:40 PM CDT
- In force
- 17 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Ellis County, OK, Roger Mills County, OK
The radar
The Amarillo radar (KAMA), 179 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
755 WUUS54 KOUN 171823 SVROUN OKC045-129-171915- /O.NEW.KOUN.SV.W.0406.210717T1823Z-210717T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Norman OK 123 PM CDT Sat Jul 17 2021 The National Weather Service in Norman has issued a * Severe Thunderstorm Warning for... Southwestern Ellis County in northwestern Oklahoma... Northwestern Roger Mills County in western Oklahoma... * Until 215 PM CDT. * At 122 PM CDT, a severe thunderstorm was located 5 miles north of Durham, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Crawford and Durham. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3583 10000 3597 10000 3602 9975 3579 9974 TIME...MOT...LOC 1822Z 267DEG 1KT 3592 9994 HAIL...0.88IN WIND...60MPH $$ JT
1 follow-up statement
272
WWUS54 KOUN 171840
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
140 PM CDT Sat Jul 17 2021
OKC045-129-171850-
/O.CAN.KOUN.SV.W.0406.000000T0000Z-210717T1915Z/
Ellis OK-Roger Mills OK-
140 PM CDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELLIS AND
NORTHWESTERN ROGER MILLS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3583 10000 3597 10000 3602 9975 3579 9974
TIME...MOT...LOC 1836Z 267DEG 1KT 3592 9993
$$
03What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:14 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 17, 1:14 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 114 PM CDT Sat Jul 17 2021 ...New UPDATE, AVIATION, UPPER AIR... .UPDATE... Issued at 101 PM CDT Sat Jul 17 2021 Update to increase PoPs further south. Deep, moist convection will continue to develop along and outflow boundary and ahead of a remnant MCV moving out of the TX panhandle thru this afternoon. Although deep layer shear is lacking a bit, moderate instability and high low level theta-e will likely contribute to a few robust updrafts developing within clusters into at least the early evening hours. In fact, one supercell is currently located near Okeene. The main threat will be damaging wind gusts along this boundary into the evening, perhaps nearing portions of the OKC metro, where DCAPE ridge will reside from there SE along the I-44 corridor. High rainfall rates will also accompany the storms so localized flash flooding appears a bit more likely now. All grids have been sent. && .SHORT TERM... (Today and tonight) Issued at 304 AM CDT Sat Jul 17 2021 Some showers/storms will remain possible through the morning in parts of north central OK. An area of showers/storms in western KS and the OK Panhandle early this morning could also move into NW parts of the fa this morning. However, current thoughts are that this activity will end before moving into the CWA so the forecast is dry in that area for now but will continue to monitor radar trends. An outflow boundary associated with the previously mentioned area of storms W/NW of the fa, will likely end up near or in parts of the fa today. The moist airmass over the area will not see any major changes today so additional showers/storms will be possible again later today and tonight with the outflow boundary a potential focus for development that would affect parts of the fa. Locally heavy rain will be the main concern. The humid conditions along with highs in the 90s will lead to heat index values of 100+ in some areas which could lead to heat problems for some this afternoon. A mitigating factor is that wind speeds could be just high enough in some areas to create a slight breeze. && .LONG TERM... (Sunday through Friday) Issued at 255 AM CDT Sat Jul 17 2021 The upper ridge extending from the Southwestern U.S. to the Southern Plains expected to close by Sunday. A shortwave rounding the closed high interacting with a strong transport of moisture through the mid- levels may produce some elevated storms early Sunday. Weak instability and shear should keep much of these storms below severe, although higher NAM MUCAPE values suggest a few of these high based storms could potentially be strong to marginally severe across far northern Oklahoma. POPs increase Sunday evening and overnight as a larger amplitude positively tilted trough across the Midwest/Central Plains starts digging into the Southern Plains. Although severe storms are unlikely overnight Sunday, could see some heavy rainfall across the northern half of Oklahoma. Although the ECMWF is weaker with the moisture, NAM, GFS, and Canadian NH models all projecting PW values in excess of 2-inches across our north. Chance POPs for showers and thunderstorms will continue Monday through Tuesday as the upper trough continues to dig through. Cloudcover from storms will result in unseasonably cooler temperatures on Monday, and that trend will continue with a backdoor cool front coming through Monday night. By Tuesday, could see temperatures between 10-15 degrees cooler than seasonably average. Expecting the trough to close to an upper low across Texas on Wednesday, keeping low POPs across the southern half of our forecast area. Meanwhile, the upper ridge across the Southwestern U.S. expected to build again keeping the northern half of Oklahoma dry through the rest of the week. Thursday will see a return of south winds and the start of a warming trend with temperatures returning back to the 90s. && .AVIATION... (18Z TAFS) Issued at 101 PM CDT Sat Jul 17 2021 Thunderstorms will continue to develop from near SWO to north of CSM over the next few hours and move SE later today. Very heavy rainfall will accompany them so expect visbys to easily drop to 3SM and may need to amend for lower. It's unclear how long this activity will last thru tonight so possible adjustments/inclusions of TS to SPS and LAW could be needed. && .UPPER AIR... Issued at 101 PM CDT Sat Jul 17 2021 An Upper Air flight is not planned for today. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 91 71 86 / 40 40 40 60 Hobart OK 72 93 70 88 / 40 20 40 50 Wichita Falls TX 74 96 73 91 / 20 20 30 50 Gage OK 69 92 68 87 / 40 30 50 40 Ponca City OK 71 89 69 84 / 30 30 40 50 Durant OK 74 94 73 89 / 20 30 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...25 LONG TERM....23 AVIATION...03
Hazardous weather outlook, Jul 17, 11:49 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1149 AM CDT Sat Jul 17 2021 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1149 AM CDT Sat Jul 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Thunderstorms are expected this afternoon through this evening across much of northern and central Oklahoma. Severe thunderstorms capable of damaging wind gusts up to 60 mph and localized heavy rainfall will be the main threats. .Heat... An increase in temperatures and dew point temperatures will lead to heat index values of 100 to 105 degrees fahrenheit this afternoon. Heat indices, combined with mostly sunny skies and light winds, may lead to heat exhaustion or heat stroke. Limit strenuous outdoor activities, find shade, and stay hydrated. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorm chances will continue across portions of our area every day through next week. Some of the storms on Sunday could be strong to marginally severe across northern Oklahoma with up to quarter size hail and 60 mph wind gusts as the main hazards. Flooding due to heavy rainfall will also be possible overnight Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 17, 11:29 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1129 AM CDT Sat Jul 17 2021
OKZ005-006-171715-
Alfalfa OK-Woods OK-
1129 AM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Alfalfa and
southeastern Woods Counties Until 1215 PM CDT...
AT 1128 AM CDT, a strong thunderstorm was located near Dacoma, moving
east-southeast at 15 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...
LAT...LON 3653 9827 3646 9848 3646 9853 3645 9854
3640 9867 3641 9868 3671 9872 3682 9853
TIME...MOT...LOC 1628Z 332DEG 14KT 3669 9858
JTSpecial weather statement, Jul 17, 12:07 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1207 PM CDT Sat Jul 17 2021
OKZ005-006-011-171745-
Major OK-Alfalfa OK-Woods OK-
1207 PM CDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR central Major...southwestern
Alfalfa and southeastern Woods Counties Until 1245 PM CDT...
AT 1203 PM CDT, a cluster of strong thunderstorms was located 5
miles northeast of Fairview and also southwest of Aline, moving
southeast at 10 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Pea size hail...
Minor flooding in areas of poor drainage...
LAT...LON 3624 9814 3616 9832 3617 9858 3642 9878
3653 9851
TIME...MOT...LOC 1703Z 328DEG 7KT 3633 9840
JTSpecial weather statement, Jul 17, 1:04 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 104 PM CDT Sat Jul 17 2021 OKZ015-171830- Dewey OK- 104 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Dewey County Until 130 PM CDT... AT 1259 PM CDT, a line of strong thunderstorms was located 7 miles southeast of Seiling to 5 miles north of Talonga, moving east at 15 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Pea size hail... Minor flooding in areas of poor drainage... LAT...LON 3616 9901 3616 9864 3598 9864 3597 9902 TIME...MOT...LOC 1759Z 268DEG 14KT 3610 9881 JT
Special weather statement, Jul 17, 1:08 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 108 PM CDT Sat Jul 17 2021 OKZ009-014-171900- Roger Mills OK-Ellis OK- 108 PM CDT Sat Jul 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and southwestern Ellis Counties Until 200 PM CDT... AT 103 PM CDT, a strong thunderstorm was located 4 miles northeast of Durham, moving east at 5 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Pea size hail... Minor flooding in areas of poor drainage... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3577 10000 3598 10000 3603 9971 3576 9970 TIME...MOT...LOC 1803Z 268DEG 3KT 3589 9988 JT
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:21 PM CDT | Special Weather Statement | OUN | Johnston | 24 min |
| Jul 16, 8:25 PM CDT | Special Weather Statement | OUN | Kay | 35 min |
| Jul 16, 9:10 PM CDT | Areal Flood Advisory | OUN | Grant, Kay | 3 hr |
| Jul 16, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 59 min |
| Jul 16, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| Jul 16, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 39 min |
| Jul 16, 11:23 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Grant | 3 hr |
| Jul 16, 11:41 PM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Jul 16, 11:47 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 26 min |
| Jul 17, 12:09 AM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| Jul 17, 12:25 AM CDT | Special Weather Statement | OUN | Kay | 35 min |
| Jul 17, 11:29 AM CDT | Special Weather Statement | OUN | Alfalfa | 46 min |
| Jul 17, 12:07 PM CDT | Special Weather Statement | OUN | Major | 38 min |
| Jul 17, 12:18 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 27 min |
| Jul 17, 12:24 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Major, Woods | 3 hr |
| Jul 17, 12:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher, Major | 46 min |
| Jul 17, 1:04 PM CDT | Special Weather Statement | OUN | Dewey | 26 min |
| Jul 17, 1:08 PM CDT | Special Weather Statement | OUN | Roger Mills | 52 min |
| Jul 17, 1:32 PM CDT | Areal Flood Advisory | OUN | Blaine, Garfield, Kingfisher, Logan, Major | 3 hr |
| Jul 17, 1:36 PM CDT | Areal Flood Advisory | OUN | Blaine, Dewey | 3 hr |
| Jul 17, 1:43 PM CDT | Special Weather Statement | OUN | Logan | 47 min |
| Jul 17, 1:47 PM CDT | Special Weather Statement | OUN | Kingfisher | 43 min |
| Jul 17, 1:58 PM CDT | Special Weather Statement | OUN | Blaine | 32 min |
| Jul 17, 2:10 PM CDT | Special Weather Statement | OUN | Ellis | 35 min |
| Jul 17, 2:21 PM CDT | Special Weather Statement | OUN | Canadian, Logan | 24 min |
| Jul 17, 2:24 PM CDT | Areal Flood Advisory | OUN | Kingfisher, Logan | 3 hr |
| Jul 17, 2:39 PM CDT | Special Weather Statement | OUN | Canadian | 66 min |
| Jul 17, 2:42 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 36 min |
| Jul 17, 2:44 PM CDT | Areal Flood Advisory | OUN | Dewey, Ellis, Roger Mills, Woodward | 3 hr |
| Jul 17, 2:48 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 42 min |
| Jul 17, 2:57 PM CDT | Areal Flood Advisory | OUN | Blaine, Caddo | 3 hr |
| Jul 17, 3:06 PM CDT | Areal Flood Advisory | OUN | Canadian, Kingfisher | 3 hr |
| Jul 17, 3:12 PM CDT | Special Weather Statement | OUN | Logan | 48 min |
| Jul 17, 3:21 PM CDT | Special Weather Statement | OUN | Caddo | 54 min |
| Jul 17, 3:32 PM CDT | Special Weather Statement | OUN | Oklahoma | 58 min |
| Jul 17, 3:33 PM CDT | Special Weather Statement | OUN | Canadian | 27 min |
| Jul 17, 3:38 PM CDT | Areal Flood Advisory | OUN | Oklahoma | 112 min |
| Jul 17, 4:01 PM CDT | Special Weather Statement | OUN | Caddo | 44 min |
| Jul 17, 4:03 PM CDT | Special Weather Statement | OUN | Grady | 42 min |
| Jul 17, 4:30 PM CDT | Special Weather Statement | OUN | Greer | 45 min |
| Jul 17, 4:34 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Kiowa | 41 min |
| Jul 17, 4:43 PM CDT | Special Weather Statement | OUN | Cleveland | 62 min |
| Jul 17, 4:53 PM CDT | Special Weather Statement | OUN | Greer | 67 min |
| Jul 17, 5:06 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 37 min |
| Jul 17, 5:41 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 49 min |
| Jul 17, 6:50 PM CDT | Special Weather Statement | OUN | Cotton | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.